HIV Rash – Symptoms, Description and Information
By Rick Missimer
HIV has long been difficult to diagnose with no consistent or obvious symptoms. However in some cases a rash will develop that can help indicate the existence of the HIV virus, while in others it may be the result of the drugs used to control the condition. In both these cases the rash is known as a ‘HIV rash’. Roughly 80% of HIV sufferers will get some kind of rash associated with their condition.
In those cases where the rash is a symptom of the HIV itself, rather than the medication, it will appear during the ‘sero-conversion’ of the infection. This is the point at which antibodies are developed by the body in order to try to combat the infected cells. This will tend to occur around three weeks into the infectio, though in some cases it might be much later.
The rash itself will then appear as a slightly raised area, dark red in colour, and made up of many tiny ‘pauples’ much like many other rashes (for those with a dark skin tone the rash may alternatively be dark brown). This type of rash is known as a maculpapular rash and can occur on any part of the body – usually the face and trunk and occasionally the hands and feet. Sometimes it might also cause ulcers in the mouth. The rash itself is likely to itch making it quite unpleasant.
The significance of the HIV rash is a) that it can indicate the presence of HIV in combination with other symptoms, and b) that it indicates the start of the sero-conversion which means a patient is more likely to test positive for the illness. For all these reasons a HIV rash will significantly increase your chances of diagnosis.
Those other symptoms will mostly be flu-like symptoms along with fever, diarrhoea, enlarged lymph nodes, headaches, oral thrush (which looks like white spots in the mouth) and myalgia (muscle ache). In a recent study of 258 people screened for HIV it was shown that a fever in combination with a rash was the best clinical guide to HIV, presenting the best chance of an accurate diagnosis.
Rashes caused by the HIV medication however are slightly different. These ‘drug eruptions’ will see the patients experience raised reddish lesions that look like rashes which will cover the whole body. This is often a reaction to Co-trimoxazole which is used to treat the PCP pneumonia in HIV sufferers.
If you already have HIV then and you develop a rash similar in description to those described here then this is likely the HIV rash, though you should see your doctor to make sure. If you get one of these rashes and you are not HIV positive as far as you are aware, but have reason to suspect you could be and this coincides with fever and flu like symptoms, then you may be suffering from HIV and should see a doctor immediately.
Unfortunately there is no cure for HIV and the condition can only be managed using highly regular medication. This means that many people are forced to live with the HIV rash as part of themselves. There are however some things you can do to make it more pleasant. For example use over-the-counter medication such as Benadrul or Hydrocortisone Cream which will shrink the rashes and lessen itching. Also try to avoid heat where possible including hot showers and baths and direct sunlight as these can aggravate the rash. If your rash coincides with the beginning of a new course of drugs, foods or soaps, then you might have identified an allergy. If you suspect a particular medication is causing this then you may want to speak to your doctor about alternative medications you can use instead (in other cases the rash will not be enough of an issue to warrant a change of drugs, but where there is an obvious alternative it might).
The HIV rash then is an unpleasant side effect of a serious condition then, but can be an invaluable tool in identifying the condition. While HIV sufferers will likely have to live with the rash there are many ways to help manage it.
Source: Health Guidance